Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 230, NWS Mobile, AL

July 21, 2003Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2003, 1:57 PM CDT for Mobile County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:57 PM CDT (18:57 UTC)
Expired
Jul 21, 2003, 2:30 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 11 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS54 KMOB 211857
SVRMOB
ALC097-211930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
156 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS FROM JUST NORTHEAST OF KUSHLA TO   
  NEAR THEODORE...AND MOVING EAST AT 5 TO 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHISTLER...AND I10 AND I65 INTERSECTION BY 205 PM...               
  SARALAND...AND PRICHARD BY 210 PM... 
  SATSUMA...AND HOLLINGERS ISLAND BY 215 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

LAT...LON 3092 8820 3047 8826 3048 8809 3095 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 2:20 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CDT MON JUL 21 2003

.SHORT TERM...ALREADY ACTIVE NORTHWESTERLY FLOW ALOFT PROGGED TO
BECOME EVEN MORE ACTIVE OVER FCST AREA THROUGH MIDWEEK...AS UPPER
TROF DEEPENS AND A STRONG PIECE OF ENERGY DROPS SOUTH FROM THE UPPER
PLAINS TO THE TENNESSEE VALLEY REGION BY 12Z WEDENSDAY.  AS UPPER
ENERGY DROPS SOUTH...LOW PRESSURE DEEPENS OVER NORTHEAST STATES...
ALLOWING SFC BOUNDARY TO DRIFT SOUTH INTO FCST AREA BY EARLY
WEDNESDAY.

00Z MOS POPS ARE A LITTLE LOWER THAN CURRENT FCST POPS FOR TODAY...
BUT WITH PERSISTENT ACTIVE NORTHWESTERLY FLOW...CONFIDENCE AT THIS
POINT IS TOO LOW TO LOWER POPS FOR TODAY.  CURRENTLY SEE WEAKENING
MCS OVER NORTHERN MISSISSIPPI MOVING SOUTH...AND EVEN IF THIS SYSTEM
DISIPATES...IT SHOULD PRODUCE OUTFLOW WHICH WOULD LIKELY REINITIATE
CONVECTION FARTHER SOUTH WITH DAYTIME HEATING.  WATER VAPOR IMAGERY
SHOWS SHARP MOISTURE GRADIENT ACROSS FCST AREA WHICH WILL ALSO
LIKELY BE A FOCUS TODAY.  SO...BELIEVE TODAY WILL LIKELY BE SIMILAR
TO THIS PAST SATURDAY...WHEN CHANCE MOS POPS WERE TOO LOW AS
WIDESPREAD CONVECTION DEVELOPED OVER FCST AREA.

WILL MAINTAIN CHANCE POPS TONIGHT THROUGH TUESDAY NIGHT WITH LITTLE
CHANGE IN PATTERN NOTED.  BY WEDNESDAY...AS MENTIONED...UPPER TROF
DEEPENS AND SFC BOUNDARY DROPS SOUTH.  THIS WILL LIKELY RESULT IN
HIGHER RAIN CHANCES FOR WEDNESDAY.  ALREADY ADVERTISING LIKELY POPS
OVER COASTAL ZONES...GOOD CHANCE INTERIOR.  WILL LIKELY GO AHEAD AND
INTRODUCE LIKELY POPS ACROSS THE BOARD FOR WEDNESDAY WITH THIS
MORNINGS ZONE PACKAGE.

.EXTENDED...BY THURSDAY A DEEP LAYER OF UNSEASONABLY DRY AIR IS
PROGGED TO HAVE ENGULFED OUR REGION (PERSISTENT NOW FOR SEVERAL
MODEL RUNS) AS SFC FRONT SLIPS SOUTH OVER COASTAL WATERS.  THIS ALSO
WOULD LIKELY ACT TO BUILD A MID-LEVEL CAPPING INVERSION IN ITS
WAKE...WITH ONLY ISOLATED PCPN THURSDAY...LOW CHANCE SCATTERED POPS
FRIDAY AND SATURDAY.  SHORTLY AFTERN FRONTAL PASSAGE ON
THURSDAY...THE SOUTHWARD MOTION OF THE FRONT WILL RAPIDLY COME TO A
HALT SOMEWHERE ALONG THE COAST OR OVER THE MARINE AREA AS THE UPPER
SUPPORT RAPIDLY PULLS AWAY TO THE NORTHEAST.  RETURN FLOW WILL BEGIN
TO SET UP BY FRIDAY NIGHT THROUGH NEXT WEEKEND...WHICH SHOULD BE
ACCOMPANIED BY A DEEP TROPICAL SURGE WHICH IS MORE TYPICAL OF THIS
TIME OF YEAR.  AT THAT TIME...EVERYONE WILL BE WATCHING THE TROPICS.

.MARINE AND FIRE...NO FIRE WEATHER CONCERNS.  OVER THE COASTAL
WATERS...STILL BELIEVE GFS A BIT OVERDONE WITH INCREASED WINDS OVER
THE MARINE AREA IN ADVANCE OF APPROACHING FRONTAL BOUNDARY TUESDAY
AND TUESDAY NIGHT...WILL MAINTAIN AROUND 15 KNOTS AND GUSTY FOR NOW.
STILL NOT THAT CONFIDENT THAT NORTHERLY FLOW WILL EXTEND ALL THE WAY
INTO COASTAL WATERS EITHER...BUT MODELS HAVE BECOME MORE PERSISTENT
IN INDICATING THIS POSSIBILITY.  MAY SEE LIGHT NORTHERLY FLOW OVER
MARINE AREA WEDNESDAY NIGHT INTO THURSDAY... BECOMING VARIABLE
FRIDAY WITH RETURN FLOW RE-DEVELOPED BY SATURDAY.

SHEPHERD/12

.PRELIMINARY TEMPS / POPS...

MOBILE     90 74 89 74 / 50 40 50 40
PENSACOLA  89 75 88 76 / 50 40 50 40
DESTIN     88 76 88 76 / 50 40 50 40
EVERGREEN  91 73 89 72 / 50 40 50 40
WAYNESBORO 90 72 89 72 / 50 40 50 40
CAMDEN     91 73 89 72 / 50 40 50 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 21, 5:59 AM CDT, 7 hours 58 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...
THE STORMS WILL MOVE TOWARD THE SOUTHEAST AS THE DEVELOP...WITH THE
STRONGER THUNDERSTORMS PRODUCING WIND GUSTS TO AROUND 45 MPH...
DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF RAINFALL...AND SMALL HAIL.

OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

SCATTERED ...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED
EACH DAY.  THE STORMS WILL BE MOST WIDESPREAD AND STRONGEST ON
WEDESDAY...WHEN A WEAK SURFACE FRONT WILL BE MOVING SOUTH ACROSS THE
AREA.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 21, 10:25 AM CDT, 3 hours 32 minutes before
ALZ064-FLZ002-211615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1025 AM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR BALDWIN COUNTY ALABAMA
AND ESCAMBIA COUNTY FLORIDA UNTIL 1115 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR BEULAH TO 3 MILES NORTHEAST OF ELBERTA...AND
MOVING SOUTHEAST AT 10 TO 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...LILLIAN...
PARADISE BEACH...BELLVIEW...BROWNSVILLE...GOULDING AND PERDIDO KEY
THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 21, 11:00 AM CDT, 2 hours 57 minutes before
FLZ003-004-211630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR SANTA ROSA COUNTY UNTIL
1130 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHEAST OF MILTON AND NEAR WHITING FIELD.  THIS STORM WAS
MOVING TO THE SOUTHEAST AT 15 TO 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MILTON...
HAROLD...BAGDAD AND BELFOREST THROUGH 1130 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.
Special weather statement, Jul 21, 12:54 PM CDT, 1 hour 3 minutes before
ALZ060-211830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR COVINGTON COUNTY UNTIL
130 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM JUST SOUTH OF LIBERTYVILLE AND ANOTHER STORM JUST EAST
OF CLEARVIEW AND GANTT.  THESE STORMS WERE MOVING TO THE EAST AND
NORTHEAST AT 10 MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...LIBERTYVILLE...
ANDALUSIA...SANFORD...GREEN BAY...AND OPP THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.
Special weather statement, Jul 21, 1:30 PM CDT, 27 minutes before
ALZ058-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT MON JUL 21 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CRENSHAW COUNTY UNTIL 200
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS FROM 2 MILES SOUTHWEST OF RUTLEDGE TO 4 MILES SOUTHEAST
OF BRANTLEY...AND MOVING EAST...NORTHEAST AT 10 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
RUTLEDGE...LUVERNE...PATSBURG AND LIVE OAK THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:54 AM CDTSpecial Marine WarningMOB2 hr
Jul 21, 11:44 AM CDTSpecial Marine WarningMOB31 min
Jul 21, 12:18 PM CDTSpecial Marine WarningMOB57 min
Jul 21, 12:18 PM CDTSpecial Marine WarningMOB57 min
Jul 21, 1:13 PM CDTSevere Thunderstorm WarningMOBMobile32 min
Jul 21, 1:21 PM CDTSpecial Marine WarningMOB54 min
Jul 21, 1:21 PM CDTSpecial Marine WarningMOB54 min
Jul 21, 1:34 PM CDTSevere Thunderstorm WarningMOBMonroe26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.